Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Apr 28, 2014, 4:29 PM CDT for 5 counties in Alabama. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 4:29 PM CDT (21:29 UTC)
- Expired
- Apr 28, 2014, 10:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:15 PM CDT | FLASH FLOOD | Red Bank, AL | COUNTY ROADS 270, 101, 150, AND 271 ARE CLOSED. COUNTY ROADS 270 AND 271 HAVE BETWEEN 6-8 INCHES OF WATER REPORTED COVERING THE ROADS. FISHERMAN RESORT HAS REPORTED EXTREME FLOODING. |
| Apr 28, 6:37 PM CDT | HEAVY RAIN 0 | 4 Nne Littleville, AL | WATER OF UNKNOWN DEPTH COVERING THE INTERSECTION OF HWY 34 AND BLUE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 616 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
988
WGUS54 KHUN 282129
FFWHUN
ALC033-059-077-079-083-290030-
/O.NEW.KHUN.FF.W.0005.140428T2129Z-140429T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHEASTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
CENTRAL LAWRENCE COUNTY IN NORTHWEST ALABAMA...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 730 PM CDT
* AT 426 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS EASTERN LAUDERDALE...COLBERT...AND FRANKLIN
COUNTIES...AS WELL AS NORTHERN LAWRENCE COUNTY. EXTREME WESTERN
LIMESTONE COUNTY IS ALSO EXPERIENCING HEAVY RAINFALL. RAIN RATES
OF TWO TO THREE INCHES HAVE PERSISTED OVER THE PAST HOUR OR
SO...WITH UP TO TWO INCHES OF RAIN HAVING ALREADY FALLEN.
ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE THROUGH 730
PM CDT THIS EVENING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...MOULTON...ROGERSVILLE...KILLEN...TOWN
CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND COURTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3500 8719 3453 8711 3443 8767 3500 8766
$$
121 follow-up statement
117
WGUS54 KHUN 290018
FFWHUN
ALC033-059-077-079-083-290330-
/O.EXT.KHUN.FF.W.0005.000000T0000Z-140429T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHEASTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
CENTRAL LAWRENCE COUNTY IN NORTHWEST ALABAMA...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1030 PM CDT
* AT 714 PM CDT...EMERGENCY MANAGEMENT REPORTED SEVERAL INSTANCES OF
FLASH FLOODING ACROSS PORTIONS OF NORTHERN LAWRENCE...EASTERN
LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES. ALSO INCLUDED IS
EXTREME WESTERN LIMESTONE COUNTY. IN THESE AREAS...BETWEEN 3 AND 5
INCHES OF RAIN HAS FALLEN IN THE PAST FEW HOURS...WITH ADDITIONAL
SHOWERS AND STORMS EXPECTED TO IMPACT THE AREA THROUGH 1030 PM
CDT. AN ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH THIS TIME.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...MUSCLE SHOALS...MOULTON...ROGERSVILLE...KILLEN...TOWN
CREEK...LITTLEVILLE...LEXINGTON...LEIGHTON AND COURTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3500 8719 3453 8711 3443 8767 3500 8766
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 2:57 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 28, 2:57 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 257 PM CDT MON APR 28 2014 .UPDATE... MESOSCALE UPDATE. && .MESOSCALE UPDATE... WE'RE CONTINUING TO WATCH SUPERCELL DEVELOPMENT EXPLODING OVER NORTHEASTERN MISSISSIPPI THIS AFTERNOON...EXTENDING FROM TUPELO SOUTHWARD DOWN TO JACKSON, MS. SEVERAL TORNADIC STORMS ARE RAMPING UP TO OUR SOUTHWEST...AND THESE STORMS WILL BEGIN IMPACTING NORTHWEST ALABAMA WITHIN THE HOUR AS THEY MOVE INTO AN AIRMASS PRIMED TO FOR FURTHER STRENGTHENING/DEVELOPMENT. BETTER SHEAR EXISTS OVER N AL/SRN MIDDLE TN...WITH GREATER CAPE SITUATED FURTHER SOUTH IN THE WARM SECTOR (2000-3000 J/KG) ALONG WITH BULK SHEAR MAXIMIZED TO THE WEST (WHERE THE STORMS ARE CURRENTLY DEVELOPING). SOME UNCERTAINTY EXISTS REGARDING WHERE THE OVERLAPPING 'SWEET SPOT' WILL BE WITH PARAMETERS FOR THIS EVENT...BUT FURTHER MESOSCALE UPDATES WILL BE ISSUED AS POSSIBLE DURING THIS EVENT. STAY TUNED. 12 && .AVIATION... /ISSUED 1222 PM CDT MON APR 28 2014/ FOR 18Z TAFS... TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65. STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH... EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN 03-07Z/TONIGHT. DJN.83 && .DISCUSSION... /ISSUED 236 PM CDT MON APR 28 2014/ FORECAST AREA BRACING FOR A HIGH END SEVERE WEATHER EVENT THROUGH THE EVENING. THE INCREASING TORNADO POTENTIAL HAS RESULTED IN THE RECENT BUMPING UP OF THE DAY ONE SEVERE WEATHER RISK INTO THE HIGH CATEGORY FOR NORTHWEST ALABAMA. THE 19Z SURFACE ANALYSIS INDICATED THAT MID TO UPPER 60S DEWPOINTS HAD POOLED ACROSS THE FORECAST AREA. THE LATEST FEW 88-D IMAGES CONTINUED TO INDICATE THAT THE BROKEN LINE OF STRONG/SEVERE STORMS WAS DEVELOPING AND MOVING NORTHEAST INTO NORTH CENTRAL MISSISSIPPI TOWARD NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. CURRENT PROJECTIONS WOULD HAVE THE SEVERE STORMS MOVING INTO NORTHWEST ALABAMA BY AROUND OR SHORTLY AFTER 20Z. A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 02Z TONIGHT. HAVE ANALYZED SOME SEVERE PARAMETERS AND EXPECT THAT MLCAPE VALUES SHOULD REMAIN IN THE 1500-2500 J/KG...AND WILL CONTINUE TO BUILD NORTHEAST THROUGH THE FORECAST AREA THROUGH 00Z TONIGHT. LOW LEVEL SHEAR CONTINUES TO BE INDICATED IN THE 50-70 KNOTS RANGE. 0-3 KM SRH SHOULD INCREASE THROUGH 00Z TONIGHT TO AROUND 300 J/KG INTO THE FORECAST AREA. WITH THE FORECAST AREA EXPECTED TO BE WELL INTO THE WARM SECTOR TONIGHT...HAVE CONTINUED WITH CURRENT WORDING IN ZONES TO HIGHLIGHT THE SEVERE AND TORNADO THREAT FOR THE FORECAST AREA. THE CURRENT TRENDING INDICATES THAT THE STORMS SHOULD CONTINUE TO TRAVERSE THE FORECAST AREA FROM THE WEST TO EAST THROUGHOUT THE EVENING...WITH THE SEVERE THREAT CONTINUING AFTER 06Z MAINLY INTO NORTHEAST ALABAMA AND FAR EASTERN SOUTHERN MIDDLE TENNESSEE. AFTER THE PRE-FRONTAL TROUGH MOVES EAST OF THE AREA BETWEEN 06Z AND 12Z TUESDAY...THE PRECIP CHANCES FOR THE REGION WILL DIMINISH WITH A BREAK IN PRECIP EXPECTED. ALONG WITH THE SEVERE WEATHER THREAT...THE POTENTIAL TRAINING OF CELLS ACROSS THE AREA THROUGH TONIGHT WILL NECESSITATE THE NEED TO CONTINUE WITH THE CURRENT FLASH FLOOD WATCH THAT WILL REMAIN IN EFFECT FOR THE FORECAST AREA THROUGH 12Z TUESDAY. THE NEXT SHORTWAVE PIN WHEELING AROUND THE BASE OF THE UPPER TROUGH AND THE ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY TUESDAY AFTERNOON/EVENING...WITH ANOTHER ORGANIZED SEVERE WEATHER EVENT EXPECTED FOR THE FORECAST AREA. HAVE AGAIN HIGHLIGHTED THE MODERATE RISK FOR SEVERE WEATHER IN THE FORECAST DURING THIS TIME PERIOD. HAVE BUMPED UP PRECIP CHANCES THROUGH THE AFTERNOON/EVENING HOURS ON TUESDAY TO ACCOUNT FOR THE EXPECTED STORM DEVELOPMENT ALONG AND AHEAD OF THE COLD FRONT. WILL CONTINUE WITH LINGERING SHOWER/STORM CHANCES THROUGH EARLY WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 65. ANOTHER WEAK SHORT WAVE MOVING SOUTHEAST THROUGH THE TENNESSEE VALLEY ON WEDNESDAY...WILL RESULT IN KEEPING A SLIGHT CHANCE OF SHOWERS IN THE FORECAST. BY WEDNESDAY EVENING...HIGH PRESSURE WILL SHIFT EASTWARD ACROSS THE SOUTHEAST U.S. AS AN UPPER TROUGH AT 500 MILLIBARS REMAINS ACROSS THE OHIO AND INTO TENNESSEE VALLEY THROUGH SATURDAY. A NORTHWEST FLOW WILL CONTINUE THROUGH THE UPCOMING WEEKEND THROUGH THE END OF THE EXTENDED FORECAST PERIODS WITH COOLER THAN NORMAL TEMPS EXPECTED. HAVE FOLLOWED CLOSELY TOWARD A COMPROMISE BETWEEN THE GFS AND ECMWF MODEL TEMPS THROUGH THE EXTENDED FORECAST TIME FRAME. TT && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT MON APR 28 2014 ALZ001>010-016-TNZ076-096-097-291000- LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 228 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 28, 2:47 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014
ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...
AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.
LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.
PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876
BCCLocal storm report, Apr 28, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD RUSSELLVILLE 34.51N 87.73W
04/28/2014 FRANKLIN AL BROADCAST MEDIA
A FUNNEL CLOUD WAS REPORTED NEAR RUSSELLVILLE.
&&
KWEBERLocal storm report, Apr 28, 4:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 4 NNW LEIGHTON 34.76N 87.56W
04/28/2014 E0.50 INCH COLBERT AL EMERGENCY MNGR
DIME SIZED HAIL WAS REPORTED.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:47 PM CDT | Special Weather Statement | HUN | Franklin | 58 min |
| Apr 28, 3:09 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 51 min |
| Apr 28, 3:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 34 min |
| Apr 28, 3:50 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 6 hr |
| Apr 28, 3:56 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 34 min |
| Apr 28, 4:35 PM CDT | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 25 min |
| Apr 28, 4:56 PM CDT | Tornado Warning | HUN | Limestone | 34 min |
| Apr 28, 5:15 PM CDT | Tornado Warning | HUN | Limestone, Madison | 30 min |
| Apr 28, 5:32 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Apr 28, 5:36 PM CDT | Tornado Warning | HUN | Franklin | 39 min |
| Apr 28, 5:41 PM CDT | Tornado Warning | HUN | Limestone | 34 min |
| Apr 28, 5:45 PM CDT | Tornado Warning | HUN | Madison | 30 min |
| Apr 28, 5:50 PM CDT | Tornado Warning | HUN | Lawrence | 25 min |
| Apr 28, 6:27 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 33 min |
| Apr 28, 6:40 PM CDT | Tornado Warning | HUN | Madison | 35 min |
| Apr 28, 6:50 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Apr 28, 6:52 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 23 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.